Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 15, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 29, 2022, 4:38 PM CDT for Custer County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2022, 4:38 PM CDT (21:38 UTC)
- Expired
- Apr 29, 2022, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 2:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:48 PM CDT, 50 minutes earlier.
Area forecast discussion, Apr 29, 3:48 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service North Platte NE 348 PM CDT Fri Apr 29 2022 .SHORT TERM...(This evening through Saturday night) Issued at 348 PM CDT Fri Apr 29 2022 The primary concern for the short term will revolve around chances for severe thunderstorms across portions of central Nebraska through this evening. Additionally, high winds are anticipated Saturday for all of western and north central Nebraska. Currently, a complex scenario continue to evolve locally for the potential for severe weather. A potent surface low was located near Hill City, with an inverted trough/occluded front stretching north from the low roughly along the HWY 83 corridor. Ahead of this boundary, flow has gradually returned east to southeasterly, allowing at least some destabilization across portions of Frontier/Custer counties. A line of convection continues to slowly push eastward across the area, stretching roughly from near North Platte to just east of Springview. Agitated cumulus was noted along a warm frontal boundary across portions of far eastern Red Willow County. This agitated cumulus field will be the primary focus over the next few hours, as rapid supercell development is anticipated over the next couple hours along the aforementioned frontal boundary. It appears the window for any severe weather locally will be tied to the ongoing convection as it encounters better instability. The threat looks to be a limited window, and largely confined to portions of Frontier/Custer county where breaks in the cloud have allowed destabilization. High-res guidance does show the potential for intensification of the existing line over the next couple hours and would lead to the potential for large hail/damaging winds. Deep layer shear remains more than adequate for organized updrafts, though there will be the propensity for updraft interaction and rapid upscale growth. Large scale ascent continues to increase along with a focus along the occluded front and all signs point to rapid upscale growth this afternoon. This would bring into question the exact nature of a large hail threat, though at least some severe hail remains possible in younger updrafts, with very steep mid-level lapse rates. A very limited window for a supercell with all hazards exists for Frontier county, though this will be very brief. Convection will continue to progress eastward through the evening and continue through much of the night. The stronger convection should exit the area by late this evening, though showers/embedded thunderstorms will continue in the overnight hours. The potential for severe weather should wane soon after sunset. Precipitation will continue to wraparound the exiting low into early tomorrow afternoon, with waning instability suggesting lessening chances for lightning. Additional accumulations of around 1-2" is possible, mainly east of HWY 83. Attention then turns to the potential for very strong northwest winds through tomorrow across all of western and north central Nebraska. The deep surface low will track just east of the area through tonight, reaching near Sioux Falls, SD tomorrow afternoon. Flow aloft will increase on the backside of the departing low, with H7-H85 flow increasing to 45-55kts into the afternoon. Forecast soundings suggest largely unidirectional flow through at least H6 and when combined with good cold advection, at least some mechanical mixing is anticipated. At least some of the higher momentum flow should be tugged downward to the surface, and very strong gusts (55- 60mph+) can be expected tomorrow afternoon. This is especially true across north central Nebraska, where the best surface pressure gradient is anticipated along with a ribbon of stronger flow aloft. There appears to be a window late tomorrow morning/early tomorrow afternoon where gusts near 65mph will be possible. Winds begin to weaken overnight as the low begins to pull away. .LONG TERM...(Sunday through Friday) Issued at 348 PM CDT Fri Apr 29 2022 The active pattern will continue into early next week, with another chance for precipitation arriving into Monday. An upper low will eject across the Plains on Monday morning, with a surface low tracking roughly from eastern Colorado into western Kansas. This will keep our area likely on the cool side of the system. Increasing large scale ascent ahead of this feature should promote precipitation development Sunday night, with widespread precip expected during the morning and into the afternoon Monday. Good dynamic cooling aloft indicated by guidance suggests the potential for snow to mix into rain during the overnight/early morning hours. The degree of dynamic cooling remains low confidence, and how much cold air in place aloft is in question. Light accumulations appear possible for portions of Sheridan county near the Pine Ridge, where the best chance for an all snow p-type exists. Ensemble/deterministic solutions continue to point towards the potential for widespread accumulations, especially across southwest Nebraska. Confidence begins to wane into mid-week, though yet another upper low will enter the Plains on Wednesday and again bring increasing precipitation chances. Temperatures look to remain near/below average for much of the upcoming week, with the lingering precipitation chances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM CDT Fri Apr 29 2022 Multiple aviation weather hazards exist through Saturday morning, including low ceilings, thunderstorms, and strong winds. A powerful storm system crossing the Great Plains will bring thunderstorms to western Nebraska this afternoon and evening, with the threat of large hail and gusts 50+ kts. As thunderstorms wane to rain showers tonight, ceilings continue to drop into MVFR or IFR category. Northwest winds also increase dramatically tonight with sustained speeds of 30+ kts and gusts 45+ kts. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 1 AM CDT /midnight MDT/ Saturday to 1 AM CDT /midnight MDT/ Sunday for NEZ004>010-022>029-035>038-056>059- 069>071-094. && SHORT TERM...Brown LONG TERM...Brown AVIATION...Snively
Hazardous weather outlook, Apr 29, 2:44 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 244 PM CDT Fri Apr 29 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-301945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 244 PM CDT Fri Apr 29 2022 /144 PM MDT Fri Apr 29 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. Rain showers and thunderstorms will continue to affect western and north central Nebraska through tonight. Some storms may be severe with large hail, damaging winds, or even a brief tornado during the late afternoon and early evening hours. The greatest threat for severe thunderstorms will generally be across southwest and central Nebraska. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A High Wind Warning is in effect for all of western and north central Nebraska on Saturday. Northwest winds will gust to 60 mph or greater. Additional thunderstorms are likely Sunday night into Monday. The threat of severe weather appears low at this time. However, some wet snowflakes may mix in with the rain as the precipitation tapers Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. Please relay any information about observed severe weather or damage to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Apr 29, 1:39 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
139 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 20 S OSHKOSH 41.12N 102.34W
04/29/2022 M0.70 INCH DEUEL NE PUBLIC
&&
SNIVELYSpecial weather statement, Apr 29, 3:20 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
320 PM CDT Fri Apr 29 2022
NEZ038-059-071-292100-
Custer NE-Frontier NE-Lincoln NE-
320 PM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of Frontier,
southeastern Lincoln and southwestern Custer Counties through 400 PM
CDT...
At 319 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Maxwell to 13 miles north of McCook. Movement
was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curtis, Brady, Maxwell, Moorefield, Stockville, Medicine Creek
Reservoir State Recreation Area, Cottonwood Canyon State Wildlife
Management Area, Etna, Hansen Memorial Reserve State Wildlife
Management Area, Jeffrey Canyon State Wildlife Management Area,
Freedom, Orafino, Vroman and Dancing Leaf Earth Lodge.
This includes Interstate 80 in Nebraska between mile markers 190 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for central and
southwestern Nebraska.
&&
LAT...LON 4111 10054 4115 10006 4104 10007 4104 10023
4070 10022 4070 10009 4035 10012 4035 10064
TIME...MOT...LOC 2019Z 227DEG 17KT 4107 10051 4039 10058
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JWSSpecial weather statement, Apr 29, 3:43 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
343 PM CDT Fri Apr 29 2022
NEZ038-292115-
Custer NE-
343 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of central Custer
County through 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 14 miles west of Broken Bow, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Merna, Anselmo, Victoria Springs State Recreation Area and Lillian.
This includes the following highways...
Highway 2 between mile markers 259 and 273.
Highway 92 between mile markers 264 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
&&
LAT...LON 4128 9981 4132 10005 4164 9985 4162 9958
TIME...MOT...LOC 2043Z 210DEG 7KT 4137 9991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TaylorSpecial weather statement, Apr 29, 3:55 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
355 PM CDT Fri Apr 29 2022
NEZ038-059-292145-
Custer NE-Lincoln NE-
355 PM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of southeastern Lincoln
and southwestern Custer Counties through 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Brady to near Moorefield.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Callaway, Vroman and Etna.
This includes Interstate 80 in Nebraska between mile markers 201 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
&&
LAT...LON 4072 10040 4134 10028 4127 9982 4105 9998
4104 10023 4071 10022
TIME...MOT...LOC 2054Z 269DEG 9KT 4113 10023 4076 10033
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JWSSpecial weather statement, Apr 29, 4:18 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
418 PM CDT Fri Apr 29 2022
NEZ038-292200-
Custer NE-
418 PM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of northeastern Custer
County through 500 PM CDT...
At 418 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Victoria Springs State
Recreation Area to near Merna to near Callaway. Movement was
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Broken Bow, Callaway, Sargent, Ansley, Merna, Anselmo, Berwyn,
Victoria Springs State Recreation Area, Weissert, Westerville,
Lillian, Round Valley, Walworth, Wescott, Big Oak Canyon, Divide Hill
and Gates.
This includes the following highways...
Highway 183 between mile markers 90 and 121.
Highway 2 between mile markers 259 and 295.
Highway 92 between mile markers 267 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
&&
LAT...LON 4170 9923 4128 9930 4129 9995 4173 9984
4173 9924
TIME...MOT...LOC 2118Z 228DEG 36KT 4173 9968 4148 9969 4130 9981
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorSpecial weather statement, Apr 29, 4:24 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
424 PM CDT Fri Apr 29 2022
NEZ038-292215-
Custer NE-
424 PM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of southeastern Custer
County through 515 PM CDT...
At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Oconto to 9 miles west of
Eddyville. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ansley, Oconto, Buckeye, Pressey State Wildlife Management Area, Burr
Oak, Lodi, Intersection of Highway 183 and Cumro Road and Cumro.
This includes the following highways...
Highway 183 between mile markers 73 and 89.
Highway 2 between mile markers 296 and 300.
Highway 92 between mile markers 300 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
&&
LAT...LON 4129 9991 4128 9930 4104 9936 4105 10003
TIME...MOT...LOC 2124Z 248DEG 17KT 4126 9974 4101 9980
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:33 AM CDT | Special Weather Statement | LBF | Frontier | 27 min |
| Apr 29, 12:41 AM CDT | Special Weather Statement | LBF | Garden, Sheridan | 94 min |
| Apr 29, 1:58 AM CDT | High Wind Warning | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 42 hr |
| Apr 29, 1:59 AM CDT | Special Weather Statement | LBF | Cherry | 46 min |
| Apr 29, 2:11 AM CDT | Special Weather Statement | LBF | Arthur, Grant | 49 min |
| Apr 29, 2:44 AM CDT | Special Weather Statement | LBF | Cherry | 46 min |
| Apr 29, 3:00 AM CDT | Special Weather Statement | LBF | Arthur, Grant | 45 min |
| Apr 29, 3:42 AM CDT | Special Weather Statement | LBF | Arthur, Hooker, McPherson | 48 min |
| Apr 29, 4:31 AM CDT | Special Weather Statement | LBF | Arthur, Hooker, McPherson | 44 min |
| Apr 29, 5:16 AM CDT | Special Weather Statement | LBF | McPherson | 44 min |
| Apr 29, 5:35 AM CDT | Special Weather Statement | LBF | Arthur | 25 min |
| Apr 29, 5:58 AM CDT | Special Weather Statement | LBF | Grant, Hooker | 47 min |
| Apr 29, 6:29 AM CDT | Special Weather Statement | LBF | Logan | 46 min |
| Apr 29, 7:14 AM CDT | Special Weather Statement | LBF | Blaine, Custer | 46 min |
| Apr 29, 7:57 AM CDT | Special Weather Statement | LBF | Custer | 48 min |
| Apr 29, 8:41 AM CDT | Special Weather Statement | LBF | Custer | 49 min |
| Apr 29, 9:30 AM CDT | Special Weather Statement | LBF | Garfield | 45 min |
| Apr 29, 12:42 PM CDT | Special Weather Statement | LBF | Logan | 48 min |
| Apr 29, 3:20 PM CDT | Special Weather Statement | LBF | Frontier | 40 min |
| Apr 29, 3:43 PM CDT | Special Weather Statement | LBF | Custer | 32 min |
| Apr 29, 3:55 PM CDT | Special Weather Statement | LBF | Dawson | 50 min |
| Apr 29, 4:09 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 35 min |
| Apr 29, 4:12 PM CDT | Areal Flood Advisory | LBF | Blaine, Custer, Loup | 3 hr |
| Apr 29, 4:18 PM CDT | Special Weather Statement | LBF | Custer | 42 min |
| Apr 29, 4:24 PM CDT | Special Weather Statement | LBF | Custer | 51 min |
| Apr 29, 4:28 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 23 min |
| Apr 29, 4:43 PM CDT | Special Weather Statement | LBF | Loup | 32 min |
| Apr 29, 5:33 PM CDT | Special Weather Statement | LBF | Garfield, Wheeler | 42 min |
| Apr 29, 5:51 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.